Pleural Effussion caused by Pulmonary Hypertension
Can Pleural Effusion be caused by Pulmonary Hypertension?
I am a male of 79 years. I have had Pleural Effusion since Cardiac Surgery (Dual Bypass) in July 2008. I never had any indication of a Pulmonary problem before. There have been four thoracentesis of the right side with extractions of 700 to 1500 Milli Liters. Substance has been Transudate. Medications to date have been Diuretics. Echo and stress tests show no heart failure indications with valves condition appropriate for my age. Pulmonary artery pressure from Echo was 49 mmHg. If the pressure is verified by a Right Heart catherization test, is this a likely cause for my Pleural Effusion?
PAH would be the result of pleural effusion. The most common causes of exudative pleural effusions are pneumonia, malignancy, pulmonary embolism (blood clots), etc.
The right side ventricle is pumping against higher than normal resistance, and the pressure is increased to overcome the resistance. Not properly treated the ventricle can increase in size to compensate for the higher resistance, and eventually overcompensate and a loss of contractility. Lower blood to the lungs to be oxygenated will reduce the oxygenated blood to the left side and heart failure will ensue.
I have given the worst case scenario....there is effective treatment available so the condition can be slowed or blocked from any further progression.
Thanks for your question, and I hope the insight and perspective can serve you well with any discussion iwth your doctor. Take care
Thanks for your response. You note that PAH could be the result of the Pleural Effusion. Probably not the condition that I am pursing since the PAH as measured in earlier Echos preceded the cardiac surgery and the Pleural Effusion. The cardiologist believes that the PAH was due to a hole between my heart chambers from early age causing a shunt effect. The hole was closed during the bypass surgery.
I don't see how shunting could cause PAH, but I'm not a doctor. It is my understandig there can be shunting from the left to the right (atria or ventricle?) and that would be mixing oxygenated blood with blood to go to the lungs. That would be shunt to the right side side as the left has normally has higher pressure than the right side and that would cause the co-mixing of good blood with blood to the lungs and not much of an issue.
However, there is double shunting where the rightside has an abnormally high pressure and blood is shunted to the left side. This would be contaminating oxygenated blood to go into the system with blood that has not been cleared through the lungs. That can cause what is termed heart cell hypoxia and can begin to impede the contraction of the heart walls. I don't see the PAH connection? Am I missing something?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.